Alert archive / Washington / Red Flag Warnings in 2025
Red Flag Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 2, 2025, 2:23 PM PDT for 6 counties in Washington. It was in force for 55 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2025, 2:23 PM PDT (21:23 UTC)
- Expired
- Sep 4, 2025, 9:00 PM PDT
- In force
- 55 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
709 WWUS86 KOTX 022123 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 223 PM PDT Tue Sep 2 2025 WAZ696-030530- /O.UPG.KOTX.FW.A.0011.250903T1500Z-250905T0400Z/ /O.NEW.KOTX.FW.W.0016.250902T2123Z-250905T0400Z/ East Washington Central Cascades (Zone 696)- 223 PM PDT Tue Sep 2 2025 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696). * Winds: Terrain driven 2 to 5 mph becoming northwest 5 to 10 mph in the evening. * Relative Humidities: Minimum 13 to 19 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 85 to 100 degrees. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
4 follow-up statements
750 WWUS86 KOTX 030332 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 832 PM PDT Tue Sep 2 2025 WAZ699>702-040000- /O.EXB.KOTX.FW.W.0016.250903T1900Z-250905T0400Z/ Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)- 832 PM PDT Tue Sep 2 2025 ...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700, 701, AND 702... The National Weather Service in Spokane has issued a Red Flag Warning for unstable thermal trough, which is in effect from noon Wednesday to 9 PM PDT Thursday. * Affected Area: Okanogan Highlands and Kettle Mountains (Zone 699), Selkirk Mountains of Northeast Washington (Zone 700), Foothills of Northeast Washington (Zone 701) and Colville Reservation (Zone 702). * Winds: Terrain driven winds 2 to 5 mph becoming northwest to north overnight 3 to 7 mph. * Relative Humidities: Minimum 10 to 18 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 103 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ696-040000- /O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ East Washington Central Cascades (Zone 696)- 832 PM PDT Tue Sep 2 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR UNSTABLE THERMAL TROUGH FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696). * Winds: Terrain driven winds 3 to 6 mph becoming northwest 5 to 10 mph overnight. * Relative Humidities: 12 to 19 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 102 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
711 WWUS86 KOTX 032052 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 152 PM PDT Wed Sep 3 2025 WAZ699>702-041400- /O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)- 152 PM PDT Wed Sep 3 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700, 701, AND 702... * Affected Area: Okanogan Highlands and Kettle Mountains (Zone 699), Selkirk Mountains of Northeast Washington (Zone 700), Foothills of Northeast Washington (Zone 701) and Colville Reservation (Zone 702). * Winds: Terrain driven winds 2 to 5 mph becoming northwest to north overnight 3 to 7 mph. * Relative Humidities: Minimum 10 to 18 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 103 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ696-041400- /O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ East Washington Central Cascades (Zone 696)- 152 PM PDT Wed Sep 3 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696). * Winds: Terrain driven winds around 5 mph, except northwest 10 to 15 mph with gusts to near 20 mph Wednesday night. * Relative Humidities: 10 to 19 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 102 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
018 WWUS86 KOTX 041357 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 657 AM PDT Thu Sep 4 2025 WAZ699>702-050400- /O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)- 657 AM PDT Thu Sep 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700, 701, AND 702... * Affected Area: Okanogan Highlands and Kettle Mountains (Zone 699), Selkirk Mountains of Northeast Washington (Zone 700), Foothills of Northeast Washington (Zone 701) and Colville Reservation (Zone 702). * Winds: Terrain driven winds 2 to 5 mph becoming northwest to north overnight 3 to 7 mph. * Relative Humidities: Minimum 10 to 18 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 103 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ696-050400- /O.CON.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ East Washington Central Cascades (Zone 696)- 657 AM PDT Thu Sep 4 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696). * Winds: Terrain driven winds around 5 mph, except northwest 10 to 15 mph with gusts to near 20 mph Wednesday night. * Relative Humidities: 10 to 19 percent. Humidity recoveries on midslopes within thermal belts of 25 to 35 percent. * Temperatures: 97 to 102 valleys. 85 to 90 mountains. * Impacts: Hot, dry, unstable conditions will lead to the potential for rapid fire growth on new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
401 WWUS86 KOTX 050402 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 902 PM PDT Thu Sep 4 2025 WAZ699>702-050515- /O.EXP.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)- 902 PM PDT Thu Sep 4 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 699, 700, 701, AND 702... $$ WAZ696-050515- /O.EXP.KOTX.FW.W.0016.000000T0000Z-250905T0400Z/ East Washington Central Cascades (Zone 696)- 902 PM PDT Thu Sep 4 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HOT, DRY, UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 696... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:39 AM PDT, 3 hours 44 minutes earlier. Its key messages:
- Hot temperatures this week, locally near 100, with major to locally extreme HeatRisk. Record high temperatures for September possible for multiple locations.
- Breezy northeast winds for Idaho and portions of the Columbia Basin Thursday evening into Friday.
Area forecast discussion, Sep 2, 10:39 AM PDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PDT Tue Sep 2 2025
.KEY MESSAGES...
- Hot temperatures this week, locally near 100, with major to
locally extreme HeatRisk. Record high temperatures for
September possible for multiple locations.
- Breezy northeast winds for Idaho and portions of the Columbia
Basin Thursday evening into Friday.
&&
.SYNOPSIS...
High temperatures will climb into the upper 90s to near 100
degrees through much of the work week.
&&
.DISCUSSION...
HOT WEATHER WITH WIDESPREAD MAJOR HEATRISK THIS WEEK...
Today through Thursday: A strong upper-level ridge will deliver
record breaking heat to the Inland NW over the next few days.
Temperatures on Monday were in the upper 90s to lower 100s.
Readings for Tuesday will rise another 1-2 degrees and either
remain steady or rise another 1-2 degrees (Central WA) for
Wednesday. These readings which are 20+ degrees warmer than
30-year averages for early September will result in widespread
major heat risk across the Inland NW. Local areas will be under
extreme heat warnings due to temperatures not cooling out of the
70s overnight. Residents of the Inland NW need to take this
heat seriously and avoid activities that would lead to heat
related illnesses.
Fire weather conditions will elevated to locally critical due to
the combination of hot temperatures, very low humidity, and
unstable conditions. As valleys cool at night, thermal belts set
up in the mountains and this results in long burn periods as
conditions remain very mild and very dry with humidity
recoveries of 20-40%. Consequently, a fire weather watch has
been issued for the Cascades where we have multiple fires
burning in the high country and exposed to these conditions.
Given the presence of the departing low off the coast of WA, the
hottest, driest, and most unstable conditions reach the
Cascades Wednesday and Thursday though if fire activity is
picking up this afternoon, may consider starting the red flag
warnings this afternoon.
As for winds, there will be subtle breezes as winds are drawn
into the thermally induced low at the surface that wobbles
back and forth across the Basin day to day. Today will feature
the lightest winds which will be purely driven by solar
radiation or known as terrain driven winds. The thermal low will
strengthen overnight into Wednesday and draw northerly winds
from each direction: NW over the Cascades, north through the
Okanogan Valley, and northeast from Idaho. Nothing too strong
but more like a drift and enough to keep temperatures from
cooling much. The thermal trough looks to wobble eastward
Wednesday afternoon leading to a slight increase in pressure
gradients over the Cascades and a bit more northwest winds.
Local breezes in the Cascade gaps could reach 15-18 mph. By
Thursday, the low wobbles back into the lower Basin repeating
the process from Wednesday. However, at this time, cooler air
begins to surge southward east of the Rockies and northeast
pressure gradients tighten over North Idaho Thursday afternoon
into Friday morning. This has potential for a period of breezy
northeast winds for much of N Idaho and into the Basin by Friday
morning. We are not looking at wind speeds that would be
considered critical but any increase in winds with ongoing fires
is a concern.
The region will also be dealing with a lot more haze and smoke
which will likely struggle to scrub out anytime sooner and
lead to worsening air quality.
As for precipitation or thunder chances, there is a midlevel low
that remains in the models lifting up the western flank of the
ridge during the WED-THU time-frame. This feature has shifted
slightly west from previous runs and comes up the Oregon
Cascades toward WA. There is low confidence for impacts as far
north as Chelan County but something we will need to watch
closely in the coming days. If the dynamics from this feature
swings south of Chelan County, it still may be enough to usher
in moisture and when combined with the hot, unstable
environment...could lead to surface based convection in the
higher terrain of the Cascades.
By the weekend, models remain in moderate agreement that areas
of low pressure will begin taking punches at the ridge. The
exact evolution of these lows is far from certain and looks as
if there could be several waves rotating around. Output
continues to range from a consolidating trough taking residence
over the NW to low undercutting the mean ridge and bringing on
and off rounds of showers and storms. This could very well occur
following the weekend and the heat holds on for a few more
days. I feel the only consensus at this time is for the ridge
axis to shift eastward with time and at least some degree of
cooling commences. When and where showers or thunderstorms
arrive is yet to be determined. I am also anticipating some
degree of increasing winds, especially in the lee of the
Cascades as the cross Cascade gradient restrengthens. /sb
&&
.AVIATION...
18Z TAFS: VFR conditions will prevail. Small airfields in the
Cascades, northern Washington, and northern Idaho may
experience periods of MVFR conditions from smoke from local
fires. Otherwise, light winds and VFR conditions to prevail
through the 24 hr TAF period.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
High confidence in VFR conditions at the TAF sites.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard
&&
.Preliminary Point Temps/PoPs...
Spokane 100 64 100 64 97 63 / 0 0 0 0 0 0
Coeur d'Alene 101 64 99 64 96 63 / 0 0 0 0 0 0
Pullman 97 61 98 62 95 59 / 0 0 0 0 0 0
Lewiston 103 70 102 70 100 68 / 0 0 0 0 0 0
Colville 100 54 100 54 97 53 / 0 0 0 0 0 0
Sandpoint 97 59 98 57 92 56 / 0 0 0 0 0 0
Kellogg 98 68 97 67 95 63 / 0 0 0 0 0 0
Moses Lake 99 62 102 63 99 64 / 0 0 0 0 0 0
Wenatchee 99 73 102 74 99 72 / 0 0 0 0 0 0
Omak 102 68 104 69 101 68 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory until 8 PM PDT Thursday for Central Chelan
County-Northeast Mountains-Okanogan Highlands-Spokane
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau-Western Okanogan County.
Extreme Heat Warning until 8 PM PDT Thursday for Lower
Garfield and Asotin Counties.
Heat Advisory until 11 AM PDT this morning for Moses Lake Area-
Okanogan Valley-Wenatchee Area.
Extreme Heat Warning from 11 AM this morning to 8 PM PDT
Thursday for Moses Lake Area-Okanogan Valley-Wenatchee
Area.
Air Quality Alert until 11 AM PDT Friday for Northeast
Mountains.
Fire Weather Watch from Wednesday morning through Thursday
evening for East Washington Central Cascades (Zone 696).
ID...Heat Advisory until 8 PM PDT Thursday for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Northern Panhandle.
Air Quality Alert until 10 AM PDT this morning for Lewis and
Southern Nez Perce Counties-Lewiston Area.
Extreme Heat Warning until 8 PM PDT Thursday for Lewiston Area.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:20 AM PDT | Fire Weather Watch | OTX | Chelan | 12 hr |
Nearby
Red Flag Warnings in Washington, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.